Please use this identifier to cite or link to this item: http://hdl.handle.net/11434/1451
Title: Accidental self injection of adrenaline autoinjections in Australia over 6 years.
Authors: Ainsworth, John
Mehr, Sam
Smart, Joanne
Other Authors: Robinson, J.
Brown, J.
Wylie, C.
lynch, A. M.
Keywords: Accidental Self-Injection
Adrenaline Autoinjections
AAIs
Unintentional Use
Poison Information Centres
PIC
EpiPen
EpiPen Junior
ASCIA Anaphylaxis Action Plans
Internal Medicine Clinical Institute, Epworth HealthCare, Victoria, Australia
Issue Date: Jun-2018
Conference Name: Epworth HealthCare Research Week 2018
Conference Location: Epworth Research Institute, Victoria, Australia
Abstract: Background: There are anecdotal cases of accidental self-injection of AAIs by allergic individuals, family members or health care workers. The rates of accidental self-injection of AAI has not been studied in Australia. Aim: To ascertain the rate of unintentional AAI use in Australia reported to Poison Information Centres (PIC) across Australia characterising the population of those injected, site of injection and treatment advised Method: We reviewed the PIC databases between 2010 and 2016 from four major PICs in Australia (covering all states and territories). Results: There were 1140 accidental self-injections (all EpiPen or EpiPen Junior) over the 6 year period (a rate of 2 accidental AAI injections per 1,000 AAI prescription per year). 58% were male, 64% occurred in children, and in most cases the accidental injection was by the allergic child or by their sibling. The majority of cases (95%) were managed at home. Most injections occurred in the thumb/finger (41%), palm (14%) or thigh (5%). Usually no symptoms were reported (55%), although local pain (23%), pallor (8%) and paraesthesia (4%) were not uncommon. PICs usually suggested local measures only (98%) (immersion in warm water and/or massage), and in 1.8% of cases GTN to the affected area was suggested. Conclusion: AAI self injection is not uncommon and likely under-reported. Digits are the most common site injected, but symptoms are mild and in most cases local measures are only required. We suggest ASCIA Anaphylaxis Action Plans to be updated to ring PICs if accidental self-injection occurs.
URI: http://hdl.handle.net/11434/1451
Type: Conference Poster
Type of Clinical Study or Trial: Review
Appears in Collections:Internal Medicine

Files in This Item:
There are no files associated with this item.


Items in Epworth are protected by copyright, with all rights reserved, unless otherwise indicated.